Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 196, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 14, 2014, 11:33 AM CDT for Pettis County, Missouri. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2014, 11:33 AM CDT (16:33 UTC)
- Expired
- Jul 14, 2014, 12:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 11:46 AM CDT | HAIL 1 | 3 Ese Houstonia, MO | |
| Jul 14, 11:49 AM CDT | HAIL 1 | Hughesville, MO | US POSTAL WORKER WITH A QUARTER SIZED HAIL REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 4.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 676 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
247
WUUS53 KEAX 141633
SVREAX
MOC159-141700-
/O.NEW.KEAX.SV.W.0196.140714T1633Z-140714T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1133 AM CDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN PETTIS COUNTY IN CENTRAL MISSOURI...
* UNTIL NOON CDT
* AT 1131 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SWEET
SPRINGS...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SEDALIA...HOUSTONIA...LA MONTE...HUGHESVILLE AND SEDALIA MEMORIAL
ARPT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3866 9318 3880 9350 3883 9350 3894 9348
3894 9335 3887 9306
TIME...MOT...LOC 1633Z 295DEG 28KT 3892 9346
HAIL...1.00IN
WIND...60MPH
$$
MELL1 follow-up statement
700
WWUS53 KEAX 141648
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1148 AM CDT MON JUL 14 2014
MOC159-141700-
/O.CON.KEAX.SV.W.0196.000000T0000Z-140714T1700Z/
PETTIS MO-
1148 AM CDT MON JUL 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
PETTIS COUNTY UNTIL NOON CDT...
AT 1146 AM...THE PUBLIC REPORTED QUARTER SIZE HAIL 3 MILES
EAST-SOUTHEAST OF HOUSTONIA.
AT 1147 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOUSTONIA...
AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SEDALIA...HUGHESVILLE AND SEDALIA MEMORIAL ARPT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 3866 9318 3880 9350 3883 9350 3894 9348
3894 9335 3887 9306
TIME...MOT...LOC 1648Z 295DEG 28KT 3887 9332
HAIL...1.00IN
WIND...60MPH
$$
MELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:34 AM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 14, 6:34 AM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 AM CDT Mon Jul 14 2014
.DISCUSSION...
ISSUED AT 422 AM CDT MON JUL 14 2014
A HUGE UPPER TROUGH FORCING ITS WAY SOUTHWARD THROUGH THE UPPER MS
VALLEY AND GREAT LAKES WILL BE THE MAIN PLAYER IN OUR WEATHER FOR
MOST OF THE UPCOMING WEEK, INCLUDING THE POSSIBILITY OF RECORD LOW
TEMPERATURES TUESDAY AND WEDNESDAY MORNINGS. HOWEVER, BEFORE WE CAN
GET TO THE EXTREMELY PLEASANT WEATHER WHICH WILL VISIT THE MID MO
RIVER VALLEY WE'LL NEED TO ADDRESS THE INCREASING RISK OF SHOWERS
AND THUNDERSTORMS FOR TODAY.
WHILE YESTERDAY'S COLD FRONT AND ASSOCIATED STORMINESS HAS MOVED
DECIDEDLY SOUTH OF THE CWA THERE IS ANOTHER COLD FRONT WHICH WILL
SLIDE THROUGH THE REGION TODAY. AN AREA OF STEADILY GROWING
CONVECTION HAS FORMED OVERNIGHT OVER CENTRAL AND EASTERN NE IN
RESPONSE TO A COMBINATION OF FAVORABLE ISENTROPIC ASCENT AND A
REGION OF ELEVATED FRONTOGENESIS. SUNDAY'S COLD FRONT FAILED TO
CLEAR OUT THE UPPER 60 TO LOWER 70 DEWPOINTS SO THERE WILL LIKELY BE
MODEST AMOUNTS OF INSTABILITY, 1500-2000 J/KG OF ML CAPE, AVAILABLE
TO ENHANCE THE APPROACHING CONVECTION AS IT MOVES THROUGH THE CWA.
WHILE ORGANIZED SEVERE STORMS ARE NOT EXPECTED CAN'T RULE OUT A FEW
STRONGER STORMS APPROACHING SEVERE LIMITS. THE ABOVE NOTED
INSTABILITY AND 0-6KM SHEAR IN THE 30-40KT RANGE COULD SUPPORT A
RENEGADE NEAR-SEVERE STORM OR TWO. IN ADDITION, A REGION OF
PRECIPITABLE WATER VALUES ABOVE SEASONAL AVERAGES POOLED AHEAD OF
THE COLD FRONT SHOULD ALLOW FOR SOME SPOTTY HEAVIER PRECIPITATION.
THE CLOUDS AND RAIN WILL SUPPRESS TEMPERATURES THIS MORNING
(NORTHERN MO)AND AFTERNOON (SOUTH OF THE MO RIVER) WHILE COLD AIR
ADVECTION SPREADING SOUTH THIS AFTERNOON MINIMIZES THE AFTERNOON
HEATING.
CANADIAN HIGH PRESSURE WILL SETTLE SOUTHWARD EAST OF THE CONTINENTAL
DIVIDE ON TUESDAY AND SPREAD TOWARDS THE OHIO VALLEY ON WEDNESDAY.
ABNORMALLY COOL TEMPERATURES FUNNELED SOUTHWARD BY THE LARGE UPPER
TROUGH WILL KEEP HIGHS IN THE 70S THROUGH THURSDAY WITH POTENTIALLY
RECORD MORNING LOWS IN THE LOWER/MID 50S TUESDAY AND WEDNESDAY.
CAN'T RULE OUT SOME UPPER 40S EITHER MORNING IN THE SHELTERED AREAS
DUE TO COLD AIR DRAINAGE.
WILL MAINTAIN A DRY FORECAST THROUGH FRIDAY ALTHOUGH A TAD CONCERNED
AN UPPER TROUGH NOW OVER THE PACIFIC NORTHWEST COULD BRING SOME
CONVECTION CLOSE TO THE CWA WEDNESDAY NIGHT/THURSDAY AS IT SLIDES
SOUTHEAST THROUGH THE CENTRAL PLAINS. WILL NEED TO SEE HOW THE
MODELS TREND WITH THIS FEATURE.
TEMPERATURES WILL LIKELY REMAIN BELOW SEASONAL AVERAGES POSSIBLY
THROUGH SUNDAY AS THE UPPER RIDGE IS HELD AT BAY WEST OF THE ROCKIES
AND THUS THE HOT AIR REMAINS WELL WEST OF US. THE ECMWF AND GFS DO
SIGNAL A THREAT FOR CONVECTION SATURDAY NIGHT AND SUNDAY AS A
SHORTWAVE TROUGH ADVANCES EAST THROUGH THE NORTHERN PLAINS AND
NE.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 633 AM CDT MON JUL 14 2014
Areas of IFR fog along and south of the Missouri River will dissipate
by 14z. An area of showers and thunderstorms will track southeast
through northern and central MO, affecting areas north of I-70 this
morning and south of I-70 this afternoon. While VFR ceilings are
expected with the convection there will likely be pockets of MVFR
ceilings with the heavier cells. Gusty northerly winds will soon
follow the ending of the showers and weaken shortly before sunset.
&&
.CLIMATE...
ISSUED AT 422 AM CDT MON JUL 14 2014
RECORD LOW TEMPERATURES ARE POSSIBLE TUESDAY AND WEDNESDAY MORNINGS.
LISTED BELOW ARE THE RECORD LOW TEMPERATURES FOR KANSAS CITY AND
ST. JOSEPH.
JULY 15TH JULY 16TH
KANSAS CITY 56/1990 57/1985
ST. JOSEPH 49/1967 54/1970
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
DISCUSSION...MJ
AVIATION...MJHazardous weather outlook, Jul 14, 5:20 AM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 520 AM CDT MON JUL 14 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 520 AM CDT MON JUL 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WIDELY SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE REGION THIS MORNING AND AFTERNOON. NO ORGANIZED SEVERE STORMS ARE EXPECTED. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Special weather statement, Jul 14, 8:38 AM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 AM CDT MON JUL 14 2014
KSZ025-102-141415-
ATCHISON KS-DONIPHAN KS-
838 AM CDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
NORTHERN ATCHISON COUNTIES UNTIL 915 AM CDT...
AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DENTON...OR 11 MILES SOUTH OF HIGHLAND...
MOVING EAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
ATCHISON AND DONIPHAN.
LAT...LON 3966 9534 3976 9535 3977 9534 3969 9504
3955 9513 3965 9539 3966 9539
TIME...MOT...LOC 1338Z 289DEG 29KT 3969 9527
MELLThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:00 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 14 min |
| Jul 14, 12:05 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 25 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.